Alert archive / South Carolina / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Charleston, SC

June 22, 2002Beaufort County, Charleston County, Colleton County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jun 22, 2002, 9:21 AM EDT for Beaufort County, Charleston County, Colleton County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2002, 9:21 AM EDT (13:21 UTC)
Expired
Jun 22, 2002, 12:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Beaufort County, SC, Charleston County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 58 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 221321
FFWCHS
SCC013-019-029-221615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
920 AM EDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.
  SOUTHERN BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA.
  SOUTHEASTERN COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 1215 PM EDT.

* AT 911 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING   
  IN HILTON HEAD ISLAND WITH SEVERAL BUSINESSES AFFECTED. THE        
  RAIN PRODUCING THE FLOODING IS MOVING NORTHWEST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... BEAUFORT...BENNETTS POINT...
  BLUFFTON...EDISTO BEACH...EDISTO ISLAND...HILTON HEAD ISLAND...
  HOLLYWOOD...JAMES ISLAND...JOHNS ISLAND...MEGGETT...PARRIS
  ISLAND...PORT ROYAL...ROCKVILLE...SEABROOK ISLAND...SHADOWMOSS...
  WADMALAW ISLAND...WEST ASHLEY AND YONGES ISLAND.

THE HEAVIEST RAIN WILL BE CONFINED MAINLY TO THE COASTAL AREAS WHERE 
UP TO ONE INCH PER HOUR IS LIKELY. THE MODERATE TO HEAVY RAIN WILL 
CONTINUE MOVING ONSHORE OVER THE NEXT FEW HOURS. 

RAINFALL TOTALS OVER THE NEXT FEW HOURS COULD BE AS MUCH AS 3 TO 4 
INCHES.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...CREEKS AND STREAMS. SHALLOW GENTLY FLOWING WATER CAN
RISE RAPIDLY IN A MATTER OF MINUTES.

$$

LAT...LON 3214 8087 3272 7992 3288 8006 3227 8096

&
2 follow-up statements
000 
WGUS72 KCHS 221453
FFSCHS
SCC013-019-029-221615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1048 AM EDT SAT JUN 22 2002

THE FLASH FLOOD WARNING CONTINUES FOR...

CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA...
COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA...

REMAINS IN EFFECT UNTIL 1215 PM EDT.

AT 1048 AM EDT...RADAR INDICATED THAT THE THUNDERSTORMS PRODUCING
HEAVY RAIN ARE MOVING NORTHWEST AT 25 MPH.

DOPPLER RADAR ESTIMATES OVER THE PAST THREE HOURS SHOW BETWEEN ONE 
AND ONE AND A HALF INCHES OF RAIN HAS FALLEN...MAINLY FROM AROUND 
DOWNTOWN CHARLESTON TO AROUND HILTON HEAD ISLAND.

ANOTHER ONE TO TWO INCHES IS POSSIBLE OVER THE NEXT HOUR OR SO AS 
MODERATE TO HEAVY RAIN CONTINUES TO MOVE IN FROM OFF THE OCEAN.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

$$

AUSTIN
000 
WGUS72 KCHS 221619
FFSCHS
SCC013-019-029-221630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1211 PM EDT SAT JUN 22 2002

THE FLASH FLOOD WARNING FOR...

CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA...
COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA...

HAS BEEN ALLOWED TO EXPIRE.

NO REPORTS OF SIGNIFICANT FLOODING HAVE BEEN RECEIVED. 
HOWEVER...MODERATE TO OCCASIONALLY HEAVY RAIN WILL CONTINUE 
THROUGHOUT THE REST OF THE AFTERNOON WITH THE POSSIBILITY OF SOME 
LOCALIZED FLOODING POSSIBLE. 

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

$$

AUSTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 7:45 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 22, 7:45 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
745 AM EDT SAT JUN 22 2002

HAVE UPDATED THE ZONES TO INCLUDE MENTION OF LOCALLY HEAVY RAIN
ALONG THE COAST.  HAVE ALSO BUMPED UP POPS FOR THE COASTAL ZONES AS
WELL.  RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN OVER
BEAUFORT...JASPER...AND CHATHAM COUNTIES SINCE MIDNIGHT.  RADAR
SHOWS A LARGE FEED OF MOISTURE TO THE SOUTHEAST...MOST OF WHICH WILL
LIKELY MOVE ONSHORE LATER THIS MORNING AND AFTERNOON.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ354-374.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.

PY/MR

Nearby

Flash Flood Warnings in South Carolina, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.